Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 53, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Sep 30, 1998, 4:10 AM EDT for Columbia County, Hamilton County, Florida. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 1998, 4:10 AM EDT (08:10 UTC)
- Expired
- Sep 30, 1998, 5:25 AM EDT
- In force
- 75 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Columbia County, FL, Hamilton County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 7:00 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 8.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 300810 RRA TORJAX FLC023-047-300925- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 410 AM EDT WED SEP 30 1998 * TORNADO WARNING FOR... HAMILTON COUNTY IN NORTHERN FLORIDA COLUMBIA COUNTY IN NORTHERN FLORIDA * UNTIL 525 AM EDT * AT 405 AM DOPPLER RADAR INDICATED A BAND OF SEVERE THUNDERSTORMS EXTENDING FROM NORTH OF JASPER TO EASTERN BORDER OF COLUMBIA COUNTY. THE BAND OF STORMS WILL REACH LAKE CITY AND FORT WHITE BY 430 AM * GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR. JOHNSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 30, 3:40 AM EDT, 30 minutes earlier.
Area forecast discussion, Sep 30, 3:40 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSONVILLE FL 250 AM EDT WED SEP 30 1998 THE REMNANTS OF GEORGES...GETTING MORE EXTRATROPICAL WITH TIME... WILL MOVE FROM EXTREME SW GA TO JUST WEST OF TLH AT 12Z...TO JUST WEST OF JAX BY 00Z. WSR 88D SHOWING BANDS OF SHOWERS AND THUNDERSTORMS MOVING IN FROM THE GULF ACROSS N FL AND INTO SE GA AND EXPECT THIS ACTVTY TO MOVE INTO NE FL DURING REMAINDER OF PRE-DAWN HOURS. BIGGEST THREAT WILL BE FLOODING FROM TRAIN ECHOES...ESP IN N FL INTO SE GA WHERE 5 INCHES HAS ALREADY BEEN REPORTED IN BAXLEY WITH ANOTHER 2 INCHES LIKLEY. DRIER AIR ENTRAINING BEHIND SYSTEM PLUS STRONG VERTICAL SHEAR FAVORS THREAT OF TORNADOES NEXT FEW HOURS. AS PER COORD WITH MIA THE FLOOD WATCH WILL BE CONTINUED AND EXTENDED EAST. WOULD FAVOR THE SAME FOR SE GA. EXPECT BULK OF PCP THIS AM...TAPERING OFF THIS AFTERNOON. PRELIM CCF SSI TB 086/074 086/072 08644 JAX TB 087/073 088/071 08644 GNV TB 0H87/074 088/070 08744 PETERSON
In the hours before
Local storm report, Sep 29, 11:12 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1112 PM EDT TUE SEP 29 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM BAXLEY GA WIND DAMAGE
09/29/98 APPLING *** 1 INJ ***
12 MOBILE HOMES AND 1
VEHICLE DAMAGED. 4 OUT
SHELTER BUILDINGS
DESTROYED AND TREES AND
POWERLINES DOWN.Local storm report, Sep 29, 11:12 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1112 PM EDT TUE SEP 29 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM BAXLEY GA WIND DAMAGE
09/29/98 APPLING *** 1 INJ ***
12 MOBILE HOMES AND 1
VEHICLE DAMAGED. 4 OUT
SHELTER BUILDINGS
DESTROYED AND TREES AND
POWERLINES DOWN.The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 12:52 AM EDT | Tornado Warning | JAX | Suwannee | 63 min |
| Sep 30, 12:57 AM EDT | Tornado Warning | JAX | Hamilton | 63 min |
| Sep 30, 1:53 AM EDT | Tornado Warning | JAX | Suwannee | 77 min |
| Sep 30, 3:09 AM EDT | Tornado Warning | JAX | Suwannee | 81 min |
| Sep 30, 3:37 AM EDT | Flash Flood Warning | JAX | Hamilton, Suwannee | 6 hr |
| Sep 30, 5:17 AM EDT | Tornado Warning | JAX | Suwannee | 63 min |
| Sep 30, 5:23 AM EDT | Tornado Warning | JAX | Columbia, Hamilton | 77 min |
| Sep 30, 6:59 AM EDT | Tornado Warning | JAX | Columbia, Gilchrist, Suwannee | 76 min |
| Sep 30, 8:43 AM EDT | Severe Thunderstorm Warning | JAX | Alachua | 32 min |
| Sep 30, 9:53 AM EDT | Severe Thunderstorm Warning | JAX | Hamilton, Suwannee | 52 min |
| Sep 30, 12:16 PM EDT | Flash Flood Warning | JAX | Suwannee | 6 hr |
| Sep 30, 1:37 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 63 min |
| Sep 30, 1:39 PM EDT | Tornado Warning | JAX | Alachua | 66 min |
| Sep 30, 2:14 PM EDT | Tornado Warning | JAX | Bradford | 46 min |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.